Illinois, 2004

Lightning Strikes in Illinois, March 30, 2004

March 30, 2004 · NWS LOT · 5 events in 1 county or zone

Cold-core upper low passed southeastward out of northern plains and over Illinois. This system produced scattered low topped thunderstorms which were associated with a brief period of frequent lightning between 2:30PM and 3:15PM CST.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Cold-core upper low passed southeastward out of northern plains and over Illinois. This system produced scattered low topped thunderstorms which were associated with a brief period of frequent lightning between 2:30PM and 3:15PM CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 30, 12:20 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 30, 12:20 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
1220 PM CST TUE MAR 30 2004

.DISCUSSION FOR MORNING ZONES/GRIDS...

UNSETTLED WEATHER PATTERN WILL CONTINUE OVER THE NEXT 36 TO 48 HOURS
AS SEVERAL VORTS ROTATE AROUND BROAD UPPER TROUGH ACROSS UPPER
MIDWEST/GREAT LAKES. MAIN DISTURBANCE FOR TODAY WILL BE SHORT WAVE
LIFTING NORTHEAST OUT OF SE MISSOURI. UPPER JET ALSO EVIDENT ON
WATER VAPOR IMAGERY DROPPING DOWN UPSTREAM SIDE OF UPPER TROUGH AXIS
WILL HELP MAINTAIN LOW HEIGHTS ACROSS THE REGION THROUGH WEDNESDAY.

FOR TODAY...EXPECT CONVECTIVE ACTIVITY TO CONTINUE TO INCREASE
ACROSS CENTRAL ILLINOIS THIS MORNING AND GRADUALLY LIFT NORTHWARD.
STEEPEST LOW/MID LEVEL LAPSE RATES OF 7-8 DEG C/KM SHOULD REMAINED
CONFINED TO EASTERN CWA WITH WARMER LOW LEVELS IN PLACE IN ADVANCE
OF MAIN LOW LEVEL BAROCLINIC ZONE. KINEMATICS VERY WEAK WITH THIS
SYNOPTIC SETUP BUT WITH INSTABILITY FROM MID LEVEL COLD POOL AND WET
BULB ZERO/FREEZING LEVELS BETWEEN 4-5K FEET...COULD SEE SMALL HAIL
PRODUCING THUNDERSTORMS ACROSS SOUTHERN AND EASTERN PORTIONS OF CWA
THIS AFTERNOON. SEVERE WEATHER NOT EXPECTED HOWEVER. DESPITE
INCREASE IN MID LEVEL CLOUDS THIS MORNING...LOW LEVEL THERMAL PROGS
SHOULD SUPPORT TEMPS RISING INTO MID 50S ESPECIALLY ACROSS NW
INDIANA PORTION OF CWA. WILL CONTINUE WITH LIKELY POPS ACROSS
SOUTHERN/EASTERN CWA FOR THIS AFTERNOON.

FOR TONIGHT...UPPER HEIGHT MINIMUM WILL DROP INTO THE OHIO RIVER
VALLEY AS UPPER JET ROUNDS THE BASE OF UPPER TROUGH. DYNAMICAL
FORCING WEAKER FOR TONIGHT/WEDNESDAY BUT WITH COLD MID LEVELS IN
PLACE WILL RETAIN CHANCE POPS FOR RAIN/SNOW SHOWERS. SOME QUESTION
AS TO PRECIP POTENTIAL WEDNESDAY NIGHT. ETA/GFS NOW MORE AGGRESSIVE
IN BUILDING STRONG UPPER RIDGING INTO CENTRAL PLAINS FOR WEDNESDAY
WITH FARTHER SOUTHEAST POSITIONING OF UPPER LOW CENTER ACROSS
EASTERN PORTIONS OF THE OHIO RIVER VALLEY. THIS PATTERN WOULD FAVOR
STRONGER SYNOPTIC SCALE SUBSIDENCE AND LESSEN CHANCE OF PRECIP FOR
WEDNESDAY NIGHT. WILL KEEP POPS IN FOR WEDNESDAY NIGHT SINCE THIS IS
A RECENT TREND IN THE MODELS AND HOPE FOR LITTLE MORE RUN TO RUN
CONSISTENCY. SOME INDICATIONS THAT LOWER HEIGHTS MAY BUILD BACK
WESTWARD ON FRIDAY WITH VORT MAX ROTATING AROUND UPPER LOW BUT WILL
KEEP FRIDAY DRY.

GFS/ECMWF STILL SUPPORTING CUT-OFF UPPER LOW ACROSS SOUTHWEST CONUS
WITH NEXT UPPER WAVE HEADING INTO THE ROCKIES THIS WEEKEND...KEEPING
THE AREA MORE IN NORTHERN STREAM UPPER RIDGING. DRY AND MODERATING
CONDITIONS ARE ALREADY DEPICTED IN GRIDS THROUGH THE REMAINDER OF
EXTENDED SO LEFT THIS AS IS.

NDM

.AVIATION...

DISCUSSION FOR 18Z TAFS...UPPER LOW SITTING IN SRN INDIANA WHILE SFC
LOW WELL TO EAST IN ERN KY. SUNSHINE HAS APPARENTLY SET OF TSTMS IN
NWRN INDIANA ALONG AXIS OF HIER SBCAPES. THESE ARE MOVING TO THE NW
ACROSS LAKE AND PORTER COUNTIES ENROUTE TO GYY. RAIN CAN BE QUITE
HEAVY WITH THESE STORMS WITH LESS THAN PEA SIZED HAIL. THE SYNOPTIC
PATTERN IS SUPPOSED TO MAINTAIN CLOSE TO ITS CURRENT POSITION THRU
THIS AFTN THEN KICK OUT TO THE EAST OVERNIGHT TONIGHT. MEANWHILE THE
AREA OF CONVERGENCE WRAPS AROUND THE UPPER LOW FROM NWRN INDY TO
CENTRAL IL BY THIS EVENING...GENERALLY VEERING AWAY FROM ORD AND
POINTS NORTH AND WEST. HOWEVER SOLAR INSTABILITY COULD POP UP SOME
ISOLATED TSTMS ACROSS ALL OF NRN IL THIS AFTN...BUT ONLY SCT SHOWERS
ARE SO FAR FORESEEN. LOW SC IN ERN IA TO NWRN IL IS LIKELY TO SPREAD
EAST INTO TERMINALS TONIGHT AS SFC AND UPPER PATTERNS SHIFT OFF TO
THE EAST. THUS CIGS OF 2-3K WILL PROBLY SPREAD INTO AREA NEAR OR
AFTER MIDNIGHT WHILE THE CHC OF PCPN DROPS SWD INTO CENTRAL IL. LOW
SC SHUD HANG ON THRU 18Z TMRW IN ACCORDANCE WITH OUTPUT FROM MOS.
WINDS WILL STAY OUT OF THE NORTH ALL NIGHT INTO MIDDAY WEDNESDAY
WITH SPEEDS AVERAGING 12-15 KTS.

RLB

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...NONE.
Hazardous weather outlook, Mar 30, 11:45 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1145 AM CST TUE MAR 30 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-311200-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
1145 AM CST TUE MAR 30 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... THIS AFTERNOON AND TONIGHT

SHOWERS ARE SCATTERED ACROSS THE AREA TODAY. THERE IS A CHANCE OF
THUNDERSTORMS THIS AFTERNOON...MAINLY SOUTH OF INTERSTATE 80. SOME
VERY SMALL HAIL MAY ACCOMPANY ANY THUNDERSTORMS THAT DO FORM...BUT
NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-311200-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
1145 AM CST TUE MAR 30 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ILLINOIS AND INDIANA
NEARSHORE WATERS OF SOUTHERN LAKE MICHIGAN LATE THIS AFTERNOON
THROUGH WEDNESDAY NIGHT.

&&

NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The radar

The Chicago radar (KLOT), 20 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

5 lightning. Local standard time, as filed.

Lightning, Will

When
March 30, 2:45 PM CST
Where
Will County, Plainfield
Reported by
EMERGENCY MANAGER
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

House struck by lightning and started small fire

Lightning, Will

When
March 30, 2:52 PM CST
Where
Will County, Joliet
Injuries
1 direct, 0 indirect
Reported by
GENERAL PUBLIC
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Person struck by lightning at Salma and Lasser Rds

Lightning, Will

When
March 30, 2:55 PM CST
Where
Will County, Lockport
Reported by
GENERAL PUBLIC
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Lightning struck electric line from pole to house at Barry Circle

Lightning, Will

When
March 30, 3:00 PM CST
Where
Will County, Plainfield
Reported by
GENERAL PUBLIC
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

House struck by lightning at Plantation and Richmond Rds.

Lightning, Will

When
March 30, 3:10 PM CST
Where
Will County, Joliet
Reported by
GENERAL PUBLIC
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

House struck by lightning at the subdivision in Black Hill Ridge and Blue Ridge

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390192, 5390193, 5390194, 5390103, 5390104.